Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Approximation of real numbers with rational number sequences


Author: Risto Korhonen
Journal: Proc. Amer. Math. Soc. 137 (2009), 107-113
MSC (2000): Primary 11J68; Secondary 11J97
DOI: https://doi.org/10.1090/S0002-9939-08-09479-3
Published electronically: August 14, 2008
MathSciNet review: 2439431
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \alpha\in\mathbb{R}$, and let $ C>\max\{1,\alpha\}$. It is shown that if $ \{p_n/q_n\}$ is a sequence formed out of all rational numbers $ p/q$ such that

$\displaystyle \left\vert\alpha -\frac{p}{q} \right\vert \leq \frac{1}{Cq^2}, $

where $ p\in\mathbb{Z}$ and $ q\in\mathbb{N}$ are relatively prime numbers, then either $ \{p_n/q_n\}$ has finitely many elements or

$\displaystyle \limsup_{n\to\infty}\frac{\log\log q_n}{\log n}\geq 1, $

where the points $ \{q_n\}_{n\in\mathbb{N}}$ are ordered by increasing modulus. This implies that the sequence of denominators $ \{q_n\}_{n\in\mathbb{N}}$ grows exponentially as a function of $ n$, and so the density of rational numbers which approximate $ \alpha$ well in the above sense is relatively low.


References [Enhancements On Off] (What's this?)

  • 1. E. Bombieri and W. Gubler, Heights in Diophantine geometry, New Mathematical Monographs, vol. 4, Cambridge University Press, Cambridge, 2006. MR 2216774 (2007a:11092)
  • 2. E. Bombieri and A. J. van der Poorten, Some quantitative results related to Roth's theorem, J. Austral. Math. Soc. Ser. A 45 (1988), no. 2, 233-248; Corrigendum: J. Austral. Math. Soc. Ser. A 48 (1990), no. 1, 154-155.MR 0951583 (89i:11075), MR 1026847 (90m:11103)
  • 3. R. G. Halburd, R. Korhonen, and K. Tohge, Cartan's value distribution theory for Casorati determinants, preprint.
  • 4. R. G. Halburd and R. J. Korhonen, Nevanlinna theory for the difference operator, Ann. Acad. Sci. Fenn. Math. 31 (2006), 463-478. MR 2248826 (2007e:30038)
  • 5. G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, The Clarendon Press, Oxford University Press, New York, 1979. MR 568909 (81i:10002)
  • 6. A. Hinkkanen, A sharp form of Nevanlinna's second fundamental theorem, Invent. Math. 108 (1992), 549-574. MR 1163238 (93c:30045)
  • 7. P.-C. Hu and C.-C. Yang, Value distribution theory related to number theory, Birkhäuser Verlag, Basel, 2006. MR 2245631
  • 8. S. Lang, The error term in Nevanlinna theory, Duke Math. J. 56 (1988), no. 1, 193-218. MR 932862 (89g:32037)
  • 9. J. Liouville, Sur des classes très-étendues de quantités dont la valeur n'est ni algébrique, ni même réductible à des irrationelles algébriques, Journal de Math. Pures et Appl. 16 (1851), 133-142.
  • 10. C. F. Osgood, Sometimes effective Thue-Siegel-Roth-Schmidt-Nevanlinna bounds, or better, J. Number Theory 21 (1985), 347-389. MR 814011 (87f:11046)
  • 11. K. F. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 1-20. MR 0072182 (17:242d)
  • 12. M. Ru, Nevanlinna theory and its relation to Diophantine approximation, vol. 1052, World Scientific Publishing Co., Inc., River Edge, NJ, and Singapore, 2001. MR 1850002 (2002g:11106)
  • 13. C. L. Siegel, Approximation algebraischer Zahlen, Math. Z. 10 (1921), 173-213. MR 1544471
  • 14. N. Steinmetz, Eine Verallgemeinerung des zweiten Nevanlinnaschen Hauptsatzes, J. Reine Angew. Math. 368 (1986), 134-141. MR 850619 (87i:30056)
  • 15. A. Thue, Über Annäherungswerte algebraischer Zahlen, J. Reine Angew. Math. 135 (1909), 284-305.
  • 16. P. Vojta, Diophantine approximations and value distribution theory, Lecture Notes in Math., vol. 1239, Springer-Verlag, Berlin, 1987. MR 883451 (91k:11049)
  • 17. -, Roth's theorem with moving targets, Internat. Math. Res. Notices 1996 (1996), 109-114. MR 1383752 (96k:11087)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11J68, 11J97

Retrieve articles in all journals with MSC (2000): 11J68, 11J97


Additional Information

Risto Korhonen
Affiliation: Department of Physics and Mathematics, University of Joensuu, P.O. Box 111, FI-80101 Joensuu, Finland
Address at time of publication: Department of Mathematics and Statistics, P.O. Box 68, FI-00014, University of Helsinki, Finland
Email: risto.korhonen@joensuu.fi, risto.korhonen@helsinki.fi

DOI: https://doi.org/10.1090/S0002-9939-08-09479-3
Received by editor(s): October 22, 2007
Received by editor(s) in revised form: January 9, 2008
Published electronically: August 14, 2008
Additional Notes: The research reported in this paper was supported in part by the Academy of Finland grants #118314 and #210245.
Communicated by: Ken Ono
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society